|Year : 2015 | Volume
| Issue : 2 | Page : 123-124
Metronidazole encephalopathy: Uncommon reaction to a common drug
Subramanian Senthilkumaran1, Sweni Shah2, Namasivayam Balamurugan3, Ponniah Thirumalaikolundusubramanian4
1 Department of Emergency and Critical Care, Sri Gokulam Hospitals and Research Institute, Salem, India
2 Department of Emergency and Critical Care, Sri Gokulam Hospitals and Research Institute, Salem; Department of Internal Medicine, Chennai Medical College Hospital and Research Center, Trichy, Tamil Nadu, India
3 Department of Neurosciences, SIMS Chellam Hospital, Salem, India
4 Department of Internal Medicine, Chennai Medical College Hospital and Research Center, Trichy, Tamil Nadu, India
|Date of Web Publication||9-Jun-2015|
Department of Emergency and Critical Care Medicine, Sri Gokulam Hospital and Research Institute, Salem - 636 004, Tamil Nadu
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Encephalopathy associated with metronidazole administration is an uncommon but potentially reversible disease and depends on the cumulative metronidazole dose, and most patients with this condition recover rapidly after discontinuation of therapy. We present a case as well as a review of the literature regarding this rare but serious adverse event.
Keywords: Adverse effect, encephalopathy, metronidazole, toddy
|How to cite this article:|
Senthilkumaran S, Shah S, Balamurugan N, Thirumalaikolundusubramanian P. Metronidazole encephalopathy: Uncommon reaction to a common drug. Int J Crit Illn Inj Sci 2015;5:123-4
|How to cite this URL:|
Senthilkumaran S, Shah S, Balamurugan N, Thirumalaikolundusubramanian P. Metronidazole encephalopathy: Uncommon reaction to a common drug. Int J Crit Illn Inj Sci [serial online] 2015 [cited 2020 Jan 21];5:123-4. Available from: http://www.ijciis.org/text.asp?2015/5/2/123/158422
| Introduction|| |
Metronidazole, a nitroimidazole antimicrobial agent is widely used in the treatment of anerobic and protozoal infections for more than three decades. Common side effects are nausea, vomiting, abdominal discomfort, headache, and metallic taste. Neurological effects , such as ataxia, dizziness, peripheral neuropathy, and seizures were also reported. We report a rare case of metronidazole-induced encephalopathy (MIE) in order to create an awareness of this unusual entity among practitioners.
A 39-year-old male without any comorbidities was brought to the emergency department for acute onset of slurring of speech, generalized weakness, and unsteadiness. He was unable to button his shirt, and turn a doorknob due to clumsiness of hands and fingers for the past 24 hours. Four days prior to this admission, he complained of numbness and tingling sensation of toes and dorsum of both feet. Recently, he was treated for amebic liver abscess with ultrasound-guided aspiration and was given tablet metronidazole 800 mg three times a day for 2 weeks. Since repeat ultrasound revealed re-accumulation of liver abscess after 2 weeks, he was advised to continue metronidazole 800 mg three times a day orally for 2 more weeks. Thus, he had taken 67.2 grams of tablet metronidazole over a period of 28 days.
Neurologic examination revealed the patient was conscious but confused, with dysarthria, nystagmus, dysmetria on finger-to-nose test, positive Romberg's sign; graded sensory loss to pain, temperature, touch, and proprioception over distal lower and upper extremities in a stocking and glove type, and impaired joint position and vibration sense. Clinical assessment of cranial nerve, muscular system, deep tendon reflexes, and gait was normal with absent Babinski sign. Rest of the systemic examination and vitals were essentially normal.
His hematological, metabolic panel, thyroid profile, cerebrospinal fluid (CSF) analysis, viral markers, arterial blood gas, ammonia levels, vitamin B1, B12, and folate levels were within normal limits but for mild derangement of liver function. His autoimmune work-up was negative. His magnetic resonance imaging (MRI) brain revealed symmetrical areas of altered signal intensity, appearing hyperintense on T2W and fluid-attenuated inversion recovery (FLAIR) images, and involving the dentate nuclei and splenium of the corpus callosum. There was an evidence of diffusion restriction on diffusion-weighted/apparent diffusion coefficient mapping without evidences of hemorrhage or infarct. Imaging findings were in favor of metronidazole toxicity, which was supported by the prolonged history of metronidazole intake. Moreover, his symptoms disappeared on third day after discontinuation of metronidazole, and MRI 4 months later showed resolution of the earlier described signal changes. The serum metronidazole levels were not estimated due to technical limitation.
MIE usually occurs at doses exceeding a total of 50 grams/month or 1.5 to 2 grams/day. Although the exact mechanisms are unknown, the possible mechanisms with experimental evidences are furnished. Metronidazole easily penetrates into the blood-brain barrier and reaches therapeutic concentrations equivalent to that of serum.  Furthermore, cerebellum of rats has been shown to uptake carbon labeled metronidazole.  In vitro, metronidazole incorporated into thiamine analogs, inhibits the phosphorylation of thiamine, thereby antagonizing vitamin B1 effect.  Radiolabelled metronidazole binds ribonucleic acid (RNA) in a significant manner, and inhibits neuronal protein synthesis and facilitates degeneration.  Catecholamine neurotransmitters are oxidized by metronidazole derivatives to produce semiquinone and nito anion radicals which are neurotoxic.  The case is presented so as to facilitate practitioners to recognize the symptoms and signs of metronidazole toxicity, and consider them in their differential diagnosis. It is worth to remember the potential neurological abnormalities and imaging findings of this entity, as this agent is frequently prescribed and used in clinical practice.
| References|| |
Bradley WG, Karlsson IJ, Rassol CG. Metronidazole neuropathy. Br Med J 1977;2:610-1.
Seok JI, Yi H, Song YM, Lee WY. Metronidazole-induced encephalopathy and inferior olivary hypertrophy: Lesion analysis with diffusion-weighted imaging and apparent diffusion coefficient maps. Arch Neurol 2003;60:1796-800.
Kim E, Na DG, Kim EY, Kim JH, Son KR, Chang KH. MR imaging of metronidazole-induced encephalopathy: Lesion distribution and diffusion-weighted imaging findings. AJNR Am J Neuroradiol 2007;28:1652-8.
Alston TA, Abeles RH. Enzymatic conversion of the antibiotic metronidazole to an analog of thiamine. Arch Biochem Biophys 1987;257:357-62.
Zuccoli G, Pipitone N, Santa Cruz D. Metronidazole-induced and Wernicke encephalopathy: Two different entities sharing the same metabolic pathway? AJNR Am Neuroradiol 2008;29:E84.